Q:

I keep hearing that birth control has some bad side effects. What are they? I’d like to try the pill, but I'm nervous.

Edit Question Flag as Scandalous Question
A:

Answers (4)

EXPERT
Dr. Andrea Ruman, MD (Internist) answered

Introduced in the 1960s, oral contraceptives have been used by about 80 percent of women in the United States at some point in their lives. Oral contraceptives, known as "The Pill", contain two synthetic female hormones (estrogen and progesterone) which prevent pregnancy by inhibiting the monthly release of the egg from the ovaries. It is 92-99.7% effective as birth control when taken correctly.

As your body adjusts to hormonal changes created by the oral contraceptive, you may experience some minor side effects including irregular bleeding or spotting, nausea, breast tenderness, water retention, and mood changes. These side effects usually disappear after 2-3 cycles. However, if you experience any of the following symptoms while taking the medication you should discontinue the medication immediately. These warning symptoms are: severe abdominal pain, chest pain or shortness of breath, severe headaches, blurred vision, or severe leg or arm pain or numbness. These symptoms are very rare.

If you are deciding on whether or not to take the pill you should know that certain women are not good candidates for this medication. Women who are over 35 and smoke or who have any of the following conditions should not take birth control pills: history of heart attack or stroke, personal or family history of blood clots, unexplained vaginal bleeding, known or suspected cancer, known or suspected pregnancy, or liver disease. Women under 35 years of age who smoke or have migraines (with or without aura), gallbladder disease, hypertension, diabetes, epilepsy, sickle cell disease, a history of blood clots, liver or heart disease may not be able to take oral contraceptives as well.

The benefits of birth control use above and beyond pregnancy prevention are that the pill helps protect against cancer of the ovaries and uterus. In addition, most women have lighter periods as well as fewer and less severe cramps. As always when thinking about starting any medication it is best to consult with your doctor for a thorough consultation.

 

More On ChickRx:
EXPERT
Mandi Beman, M.D. (Obstetrician/Gynecologist) answered

Early side effects of oral contraceptives (OCs) may include bloating, nausea, breast tenderness, headaches and mood changes. Weight gain, however, is not a consistently found side effect with low-dose pills.

Although they may be bothersome enough to lead to discontinuation of the OC, these early side effects usually subside in several months.

Here are a few other potential side effects of OCs:

• Breakthrough bleeding: This is the most common side effect of OCs. It happens as a result of tissue breakdown as the endometrium, a layer of tissue inside of your uterus, adjusts to a new, fragile thin state. (Breakthrough bleeding was less of a problem when the dose of estrogen in OCs used to be high, because estrogen stabilizes the endometrium.) Missing pills results in an increase in breakthrough bleeding as well as a decrease in contraceptive efficacy. If patients experience breakthrough bleeding, we usually encourage them to take the OC for at least three cycles before making any changes. After that time, if there is still bleeding, doctors will often switch your OC and/or run some tests to rule out structural causes of bleeding, such as uterine fibroids or polyps.

• Amenorrhea: This is the cessation of your menstrual cycle, or bleeding when your period was supposed to occur. This is due to the development of a deteriorating endometrium and can occur in 5 to 10 percent of cycles of women taking an OC. Amenorrhea is not unhealthy when on OCs and it is not necessary to see your doctor. However, this is a bothersome problem for most women, because of the concern that pregnancy might have occurred. I would recommend taking a pregnancy test if you experience amenorrhea. If missing a period becomes too distressing, you could speak to your doctor about switching to a different OC containing more estrogen.

• Post-pill amenorrhea: It was previously believed that women who used oral contraceptives were at risk of developing amenorrhea after they stopped using the pill. However, data suggests that the incidence of post-pill amenorrhea is similar to that of women with spontaneous amenorrhea, approximately one to four percent. In general, women who do not menstruate after discontinuing OCs should take a pregnancy test. If you continue to not menstruate for three months after discontinuing an OC, despite negative pregnancy test results, you might consider consulting your doctor.

 

More On ChickRx:
JaneS answered
I would emphasize that you should examine alternatives to the pill—especially if you're concerned about side effects. Without generalizing, almost all of birth control's side effects are the result of introducing new levels of hormones to your body. The only way to guarantee you won't experience this is to research a non-hormonal BC option. I love my IUD—it of course has come with side effects (it caused a few initial heavier periods), but every step of the way has lived up to its reputation as natural option that doesn't introduce crazy fluctuations.
More On ChickRx:
pratikv answered
You have many options: check out bedside.org!
More On ChickRx: